Welcome to FDA Drug Safety Podcasts for health care professionals. This is Lesley Navin, Advanced Practice Nurse from the Division of Drug Information.
On March 22, 2016, FDA announced warnings about several safety issues with the entire class of opioid pain medicines. These safety risks are potentially harmful interactions with numerous other medications, problems with the adrenal glands, and decreased sex hormone levels. We are requiring changes to the labels of all opioid drugs to warn about these risks.
- Opioids can interact with antidepressants and migraine medicines to cause a serious reaction called serotonin syndrome.
- Taking opioids may lead to a rare, but serious condition in which the adrenal glands do not produce adequate amounts of cortisol.
- Long-term use of opioids may be associated with decreased sex hormone levels and symptoms such as reduced interest in sex, impotence, or infertility.
Opioids are used to treat moderate to severe pain that may not respond well to other pain medicines. Opioids also have serious risks including misuse and abuse, addiction, overdose, and death.
Health care professionals should discontinue opioid treatment and/or use of the other medicine if serotonin syndrome is suspected. Serotonin syndrome cases were reported more frequently in the FDA Adverse Event Reporting System (FAERS) database with fentanyl and methadone used at recommended doses. We are requiring a new statement be added to these drug labels. Some opioids already have serotonin syndrome warnings. Cases were also reported with other opioids and these drug labels will be updated.
Health care professionals should perform diagnostic testing if adrenal insufficiency is suspected. If diagnosed, treat with corticosteroids and wean the patient off the opioid, if appropriate. If the opioid can be discontinued, follow-up assessment of adrenal function should be performed to determine if corticosteroid treatment can be discontinued. We are requiring a new statement about adrenal insufficiency be added to all opioid labels.
Health care professionals should conduct laboratory evaluation in patients presenting with signs or symptoms of decreased sex hormone levels. We reviewed published studies assessing levels of sex hormones in patients taking opioids chronically. All had limitations making it difficult to determine if symptoms were caused by opioids or other factors. Some opioid drug labels already describe this possible risk. Consistent information will be added to all opioid labels.
Side effects involving opioids should be reported to FDA’s MedWatch program at: www.fda.gov/medwatch.
A link to the full communication detailing information for health care professionals and the data summary can be found at www.fda.gov/drugsafetycommunications. Thank you for listening.
- FDA Drug Safety Communication: FDA warns about several safety issues with opioid pain medicines; requires label changes
- FDA Drug Safety Podcast: FDA warns about several safety issues with opioid pain medicines; requires label changes